Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Comments about Contaminants in 5-HTP
by M Baggott and JR Blanchfield
Aug 1999
from MAPS Forum: MAPS.org

Matthew Baggot:
Because MDMA users sometimes use 5-HTP along with MDMA, I think the following information is relevant to this list:

On Monday, it was announced that researchers at the Mayo Clinic have identified low levels of a contaminant in commercial 5-HTP. The researchers believe this to be the same contaminent that may have caused the outbreak of eosinophilia myaligia in users of L-tryptophan in the 80's. The contaminant, called 'peak X', was found in several brands of 5-HTP.

Eosinophilia myalgia affects white blood cells and causes fatigue, numbness, tingling, and severe muscle pain. It can be diagnosed with a blood test.

Although no cases of eosinophilia myalgia have been linked to using 5-HTP, I would caution against using 5-HTP until more is known. If you do decide to take 5-HTP, it would be best to keep the dose low. According to the researchers, who have published a report in Nature Medicine (1998, 4:983), people taking label-recommended doses of 5-HTP might be exposed to 'peak X' at a dose a little lower than what has been reported to cause illness. Taking more than the label-recommended dose of 5-HTP could therefore expose users to dangerous levels of 'peak X'.

The findings of the Mayo Clinic researchers have been contested by the National Nutritional Foods Association, a trade association of the "natural products" industry. The NNFA feels that the report was, at least partially, politically motivated. The same Mayo Clinic researchers have previously reported similar contaminents in melatonin and have called for tighter controls on the manufacture of nutritional supplements.

On Tuesday, however, the FDA confirmed the presence of 'peak X' in 5-HTP. So, while politics may play a role here, I think there is a legitimate public safety concern. Unlike melatonin, 5-HTP is often taken in large amounts, making contaminants a more serious risk.

Again, no 5-HTP related deaths or illness reported at this time, but I would hold off on 5-HTP use until this gets sorted out.

Matthew Baggott
Research Associate, Drug Dependence Research Center
University of California, San Francisco




Facts behind the L-Tryptophan-induced eosinophilia-myalgia syndrome. by J Ralph Blanchfield, MBE

Food Science, Food Technology & Food Law Consultant


Investigation of the records of Showa Denko KK showed that in the critical period (December 1988 to June 1989) they made a number of simultaneous changes to the manufacturing protocols . One of these was the use of the fermentation organism Bacillus amyloliquefaciens that had been genetically altered to increase the production of L-tryptophan. But this was accompanied by the partial bypassing of the reverse osmosis purification procedure, and a halving of the amount of activated carbon used (both stupid and irresponsible things to have done), thus failing to carry out the purification effectively. Subsequent research showed that it left behind some sixty impurities including 1,1 '- ethylidenebis [tryptophan] (EBT), which then broke down to give 1-methyl-l,2,3,4-tetrahydro-beta-carboline-3-carboxylic acid (MTCA), the substance that was proved actually to have caused the eosinophilia-myalgia syndrome (EMS). Research also found significant correlation between the development of EMS and the reduction of the activated charcoal. Thus the tryptophan story was not a consequence of genetic modification, but of grossly stupid and irresponsible short-cutting by a particular chemical manufacturer.

The full scientific facts are documented and well-known to scientists. But the ideological activists choose to hide the crucial fact that the established purification procedures had been effectively abandoned. Fagan actually mentioned an impurity but hid the truth behind the tendentious> statement that the impurity was "not easily separated from tryptophan". Like the Greenpeace reference and today's TV programme, most versions do not even refer to impurities, and most refer simply to "GM L-tryptophan food supplements" as the cause.

Regards,
Ralph

J Ralph Blanchfield, MBE
Food Science, Food Technology & Food Law Consultant
Chair, IFST External Affairs
Web Editor, Institute of Food Science & Technology
IFST Web address http://www.easynet.co.uk/ifst